Ohio, 2022

Flooding in Ohio, February 17 to 18, 2022

February 17 to 18, 2022 · NWS ILN · 36 events in 14 counties and zones

Rain overspread the region through the day ahead of a low pressure system moving through the Ohio Valley. 5 inches produced widespread flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Rain overspread the region through the day ahead of a low pressure system moving through the Ohio Valley. Rainfall amounts of 1.5 to 2.5 inches produced widespread flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 17, 12:34 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 17, 12:34 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1234 PM EST Thu Feb 17 2022

.SYNOPSIS...
A low pressure system will bring widespread rain and a chance
of thunderstorms to the region today. A strong cold front will
move through the Ohio Valley later this afternoon and tonight,
leading to the potential for a wintery mix before the
precipitation tapers off later tonight. High pressure and a
drier airmass will build into the area for Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Rain is just now starting to spread into our far western areas.
We have been seeing some occasional borderline wind advisory
gusts along the leading edge of the pcpn back across Indiana so
have issued a short term SPS to cover some of these gusts as
the pcpn moves into our area.

A wave of low pressure will ride northeast along a cold front
through this afternoon as the cold front pushes southeast
toward our area. Ahead of the low, a strengthening 70+ knot low
level jet will shift northeast across the Tennessee Valley into
the upper Ohio Valley by early evening. This will lead to
strong moisture advection up into our area with PWs climbing
into the 1.25 to possibly 1.5 inch range through the day, with
the highest values expected along and southeast of the I-71
corridor. This will lead to widespread rain with locally heavy
rainfall possible. 1-2 inches with locally higher amounts will
lead to the potential for flooding later this afternoon into
this evening. Some of the models continue to show a southward
shift in the track of the low, so have expanded the watch area
again to include the entire CWA.

Winds will also pick up through this afternoon with a
tightening pressure gradient and the strengthening low level
jet. The strongest winds ahead of the front look to be across
our southeast and will continue with a wind advisory for about
the southeast third of our fa.

Some very weak surface based/ML capes may also be pulled up into
our southern areas through this afternoon. Given the strength
of the system, this may be enough to produce some embedded
thunderstorms late this afternoon into early evening, mainly
along and just ahead of the cold front. Given the strength of
the wind fields, a few strong to severe storms will be possible,
especially for areas along and south of the Ohio River. The
primary severe threat will be damaging winds, although an
isolated tornado cannot be ruled out.

Temperatures will remain mild across most of the area today
with readings mostly in the 50s, although we will start to see
temperatures begin to fall across our northwest later this
afternoon as the cold front moves in.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Rain will continue into early evening with a chance of
thunderstorms and a low end severe threat lingering across our
southeast until the cold front moves through by mid evening. As
colder air begins to move in at the surface, pcpn will start to
change over to some freezing rain across our northwest and then
possibly over to snow for a brief period before the pcpn ends.
Some light snow accumulations will be possible, mainly across
our far northwest along with some potential for icing. Road
temperatures will be starting off warm, but they should drop
off fairly quickly through the evening hours in the strong CAA.
The best chance for somewhat better icing looks to be across
our northern tier of counties where 0.05 to possibly up to a
tenth of an inch of ice may be possible and will go with a
winter weather advisory for this evening in those areas. Lows
tonight will range from the teens in the northwest to the mid
20s in the southeast.

Surface high pressure and a drier airmass will build into the
region on Friday. We will remain cool though with afternoon
highs ranging from the upper 20s north to the mid 30s in the
south.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Models continue to indicate a disturbance moving through Friday
night into Saturday morning.  While there is little moisture with
this system, there will be a push of cool air and breezy conditions.
 In addition, have a slight chance of snow across the far north on
Saturday closer to the better upper support.  Increased wind gusts
Saturday morning.

High pressure moves into the region late in the day on Saturday and
then pushes to the east Saturday night.  Southerly flow with WAA
will pick up on Sunday bringing additional breezy conditions and
warmer temperatures.  Bring high temperatures on Sunday up into the
middle 40s to middle 50s across the region.

On Monday the next storm system begins to approach the region.
Current indications are that Monday during the day will generally be
dry.  Warm conditions are expected for both Monday and Tuesday with
highs in the 50s and 60s.

There are some minor differences, however in general expect
precipitation to move across the region during the Monday night
through Tuesday night time period.  There is some instability on
Tuesday during the day and have a slight chance of thunder in across
the southern portions of the region.  A brief period of switch over
to snow will be possible as cooler air moves in Tuesday night. There
are still some differences in the details with where the axis of
heaviest rainfall will be with this system, however will have to
continue to monitor as there will be the potential for additional
flooding issues.

A brief lull or decrease in precipitation is expected for during the
day on Wednesday, however working into Wednesday night and Thursday
morning the next system begins to move up from the south.  There is
surprisingly a good amount of agreement on this system this far out.
 Went with a period of mixed precipitation including sleet and
freezing rain potential due to supportive sounding profiles.  This
system shows the potential to bring a mix of winter concerns along
with additional flooding rain concerns.  Will hold off on mention in
the HWO until see additional model run consistency.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
Rain, lowered ceilings and visibilities, and strong winds will
continue to impact TAF sites as a cold front and low pressure
march slowly from the west. Conditions as low as IFR are likely
into tonight, along with wind gusts close to 30 knots, and some
wind shear this evening. There will be improvement near the end
of the forecast as drier air works in behind the front.

OUTLOOK...Gusty winds are likely on Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through late tonight for OHZ026-034-035-042>046-
     051>056-060>065-070>074-077>082-088.
     Winter Weather Advisory from 7 PM this evening to 1 AM EST
     Friday for OHZ026-034-035-043>046.
     Wind Advisory until 10 PM EST this evening for OHZ073-078>082-
     088.
KY...Flood Watch through late tonight for KYZ089>100.
     Wind Advisory until 10 PM EST this evening for KYZ089>100.
IN...Flood Watch through late tonight for INZ050-058-059-066-
     073>075-080.
     Wind Advisory until 10 PM EST this evening for INZ075-080.

&&

SYNOPSIS...JGL
NEAR TERM...Coniglio/JGL
SHORT TERM...JGL
LONG TERM...Novak
AVIATION...Coniglio
Hazardous weather outlook, Feb 17, 9:25 AM EST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
925 AM EST Thu Feb 17 2022

OHZ026-034-035-043>046-181430-
Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-
925 AM EST Thu Feb 17 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM
EST FRIDAY...

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ050-058-059-OHZ042-051>056-060>062-181430-
Wayne-Fayette IN-Union IN-Darke-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-
925 AM EST Thu Feb 17 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A brief period of freezing rain and/or sleet will be possible this
evening before the precipitation comes to an end overnight. A light
glaze of ice and minor sleet or snow accumulations may be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ066-073-074-OHZ063>065-070>072-074-077-181430-
Franklin IN-Ripley-Dearborn-Fayette OH-Pickaway-Fairfield-Butler-
Warren-Clinton-Hocking-Hamilton-
925 AM EST Thu Feb 17 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for Southeast Indiana, Central
Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Wind gusts between 30 and 40 mph are possible this afternoon and
evening.

A strong storm or two will also be possible late this afternoon
through this evening with damaging winds being the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ075-080-KYZ089>100-OHZ073-078>082-088-181430-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Clermont-Brown-Highland-
Adams-Pike-Scioto-
925 AM EST Thu Feb 17 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

A few strong to severe storms will also be possible late this
afternoon through this evening with damaging winds being the primary
threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 flood. Local standard time, as filed.

Flood, Warren

When
February 17, 2:00 PM EST to 11:00 PM EST
Where
Warren County, 0.47 mi WSW of Stubbs Mills to 0.19 mi SW of Stubbs Mills
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.367, -84.178

Portions of Mason Morrow Millgrove and Stubbs Mill Roads were closed due to high water.

Flood, Warren

When
February 17, 5:00 PM EST to 7:00 PM EST
Where
Warren County, 2.14 mi NNE of Red Lion to 1.93 mi WNW of Pekin
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.510, -84.240

High water was reported on State Route 741 near Pekin Road.

Flood, Warren

When
February 17, 5:00 PM EST to 7:00 PM EST
Where
Warren County, 0.53 mi W of Lebanon to 0.55 mi W of Lebanon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.430, -84.210

U.S. Route 42 was closed between Sycamore Street and Broadway Street due to high water.

Flood, Warren

When
February 17, 5:00 PM EST to 7:00 PM EST
Where
Warren County, 1.6 mi W of Roachester to 1.74 mi W of Roachester
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.350, -84.130

Front Street was closed due to high water.

Flood, Warren

When
February 17, 5:00 PM EST to 7:00 PM EST
Where
Warren County, 1.62 mi NNW of Morrow to 1.68 mi NNW of Morrow
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.422, -84.242

McClure Road was closed due to high water.

Flood, Brown

When
February 17, 6:00 PM EST to 8:00 PM EST
Where
Brown County, Mt Oreb to 0.22 mi N of Mt Oreb
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.030, -83.920

A business parking lot was covered by flowing water from a nearby creek.

Flood, Ross

When
February 17, 6:00 PM EST to February 18, 1:00 AM EST
Where
Ross County, 1.48 mi SSW of Kingston to 1.89 mi S of Kingston
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
39.450, -82.930

Snyder Road and Sulphur Spring Road were closed due to high water. A water rescue was needed for a stranded person in a car.

Flood, Greene

When
February 17, 8:00 PM EST to February 18, 2:00 AM EST
Where
Greene County, 0.53 mi E of Bellbrook to 0.89 mi N of Spring Vly
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.630, -84.060

Portions of State Route 725 were closed due to high water.

Flood, Hocking

When
February 17, 10:00 PM EST to February 18, 12:00 AM EST
Where
Hocking County, 2.15 mi NE of Laurelville to 2.27 mi NE of Laurelville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.474, -82.744

Water Street was closed in both directions due to high water.

Flood, Hocking

When
February 17, 11:00 PM EST to February 18, 1:00 AM EST
Where
Hocking County, 2.13 mi E of South Perry to 2.03 mi E of South Perry
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.500, -82.630

State Route 180 was closed in both directions at State Route 374 due to high water.

Flood, Hocking

When
February 17, 11:00 PM EST to February 18, 1:00 AM EST
Where
Hocking County, 4.22 mi NW of Logan Owens Fld Arpt to 3.11 mi NW of Logan Owens Fld Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.640, -82.430

Portions of State Route 664 between Logan and Bremen were closed due to high water.

Flood, Licking

When
February 17, 11:00 PM EST to February 18, 1:00 AM EST
Where
Licking County, 0.87 mi SW of National Rd to 0.97 mi SW of National Rd
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.940, -82.440

High water was reported near Freeman Memorial Drive and Cristland Hill Road.

Flood, Licking

When
February 17, 11:00 PM EST to February 18, 1:00 AM EST
Where
Licking County, 0.52 mi SSE of Pataskala Zeune Arpt to 0.56 mi SSE of Pataskala Zeune Arpt
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.973, -82.646

Watkins Road SW near Creek Road SW was closed due to high water.

Flood, Licking

When
February 17, 11:00 PM EST to February 18, 1:00 AM EST
Where
Licking County, 2.07 mi S of Fredonia to 1.58 mi S of Fredonia
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.120, -82.520

State Route 661 was closed in both directions due to high water.

Flood, Fairfield

When
February 17, 11:00 PM EST to February 18, 1:00 AM EST
Where
Fairfield County, 2.2 mi ENE of Hamburg to 2.61 mi WNW of Dumontville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.662, -82.632

Several roads were closed across Fairfield County due to high water.

Flood, Pickaway

When
February 17, 11:00 PM EST to February 18, 1:00 AM EST
Where
Pickaway County, 2.66 mi E of Williamsport to 2.83 mi E of Williamsport
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.580, -83.070

Kinderhook Road was closed between State Route 138 and State Route 22 due to high water.

Flood, Pickaway

When
February 17, 11:00 PM EST to February 18, 1:00 AM EST
Where
Pickaway County, 0.69 mi N of Circleville to 0.79 mi N of Circleville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.610, -82.950

Island Road was closed due to high water.

Flood, Pickaway

When
February 17, 11:00 PM EST to February 18, 1:00 AM EST
Where
Pickaway County, 1.74 mi ESE of Orient to 1.52 mi NW of Matville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.790, -83.120

Portions of State Route 762 were closed between Commercial Point and Sharp Road due to high water.

Flood, Pike

When
February 17, 11:00 PM EST to February 18, 1:00 AM EST
Where
Pike County, 0.54 mi W of Idaho to 1.11 mi NNW of Idaho
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
39.080, -83.140

Portions of State Route 124 were closed due to high water. A water rescue was needed for a stranded driver.

Flood, Pike

When
February 17, 11:00 PM EST to February 18, 1:00 AM EST
Where
Pike County, 2.25 mi ESE of Latham to 1.43 mi S of Morgantown
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.090, -83.210

State Route 124 was closed near Spicy Lane due to high water.

Flood, Fairfield

When
February 18, 12:00 AM EST to 2:00 AM EST
Where
Fairfield County, 1.59 mi W of Lakeside to 2.01 mi W of Lakeside
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.920, -82.550

Two feet of water was covering Blacklick Road west of State Route 37.

Flood, Licking

When
February 18, 12:00 AM EST to 2:00 AM EST
Where
Licking County, 1.73 mi WSW of Luray to 1.77 mi SW of Luray
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.940, -82.560

Five feet of water was covering Palmer Road just east of Swamp Road.

Flood, Clark

When
February 18, 7:00 AM EST to 9:00 AM EST
Where
Clark County, 0.56 mi SSW of Brighton to 1.17 mi SSE of Brighton
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.912, -83.572

A portion of Old Osborne Road near the county line was closed due to high water.

Flood, Clinton

When
February 18, 7:00 AM EST to 9:00 AM EST
Where
Clinton County, 1.74 mi WNW of Port William to 1.69 mi W of Port William
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.555, -83.812

Port William Road was closed due to high water.

Flood, Fairfield

When
February 18, 7:00 AM EST to 9:00 AM EST
Where
Fairfield County, 2.13 mi E of Delmont to 0.42 mi ESE of Lancaster
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.680, -82.640

Numerous roads were closed throughout the county due to high water, especially in Madison Township.

Flood, Fayette

When
February 18, 7:00 AM EST to 9:00 AM EST
Where
Fayette County, 1.13 mi E of Staunton
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.467, -83.459

A portion of Staunton-Sugar Grove Road near State Route 41 was closed due to high water.

Flood, Fayette

When
February 18, 7:00 AM EST to 9:00 AM EST
Where
Fayette County, 2.5 mi NW of Johnson to 2.11 mi SE of Bloomingburg
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.574, -83.365

A portion of Old Springfield Road near Washington Waterloo Road was closed due to high water.

Flood, Fayette

When
February 18, 7:00 AM EST to 9:00 AM EST
Where
Fayette County, 0.4 mi ENE of Jeffersonville to 0.61 mi ENE of Jeffersonville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.653, -83.564

A portion of State Street was closed due to high water.

Flood, Fayette

When
February 18, 7:00 AM EST to 9:00 AM EST
Where
Fayette County, 0.87 mi NE of White Oak to 0.83 mi NNE of White Oak
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.690, -83.340

A portion of Baldwin Road was closed due to high water.

Flood, Highland

When
February 18, 7:00 AM EST to 9:00 AM EST
Where
Highland County, 0.54 mi E of Allensburg to 0.51 mi ENE of Allensburg
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.200, -83.770

A portion of Abernathy Road near U.S. Route 50 was closed due to high water.

Flood, Madison

When
February 18, 7:00 AM EST to 9:00 AM EST
Where
Madison County, 2.08 mi NNE of London to 2.1 mi WNW of Madison Lake
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.909, -83.440

Numerous roads were closed throughout the county due to high water.

Flood, Ross

When
February 18, 7:00 AM EST to 9:00 AM EST
Where
Ross County, 2.82 mi SW of North Fork Vlg to 3.06 mi N of Locks
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.307, -83.073

Numerous roads throughout the county were closed due to high water.

Flood, Warren

When
February 18, 7:00 AM EST to 9:00 AM EST
Where
Warren County, 0.25 mi ENE of South Lebanon to 0.3 mi ENE of South Lebanon
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.372, -84.216

High water was reported on Forest Avenue.

Flood, Warren

When
February 18, 7:00 AM EST to 9:00 AM EST
Where
Warren County, 1.6 mi E of Waynesville Arpt to 1.46 mi E of Waynesville Arpt
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.500, -84.100

A portion of Middletown Road was closed due to high water.

Flood, Clark

When
February 18, 7:30 AM EST to 9:30 AM EST
Where
Clark County, 0.87 mi SE of Medway to 0.78 mi E of Medway
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.870, -83.990

Spangler Road near I-675 South was closed due to high water.

Flood, Greene

When
February 18, 8:00 AM EST to 10:00 AM EST
Where
Greene County, 4.52 mi N of Fairborn to 4.55 mi N of Fairborn
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
39.885, -84.008

A truck was stuck in high water along Medway Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998428, 998429, 998430, 998431, 998432, 998433, 998444, 998449, 998434, 998435, 998436, 998437, 998438, 998439, 998440, 998441, 998442, 998443, 998445, 998446, 998447, 998448, 998451, 998452, 998453, 998454, 998455, 998456, 998457, 998458, 998459, 998460, 998461, 998462, 998450, 998463.